An introduction to the clinical toxicology
of volatile substances

by
Flanagan RJ, Ruprah M,
Meredith TJ, Ramsey JD.
Poisons Unit,
Guy's Hospital,
London, England.
Drug Saf. 1990 Sep-Oct;5(5):359-83.


ABSTRACT

Acute poisoning with organic solvents and other volatile compounds now usually follows deliberate inhalation (volatile substance abuse) or ingestion of these compounds. Solvents from adhesives, typewriter correction and dry cleaning fluids, cigarette lighter refills (butane) and aerosol propellants are commonly abused. The major risk is that of sudden death. Arrhythmias leading to cardiac arrest are thought to cause most deaths, but anoxia, respiratory depression and vagal stimulation leading to cardiac arrest may also contribute, as may indirect causes such as aspiration of vomit or trauma. In the United Kingdom (UK), 3.5 to 10% of young people have at least experimented with volatile substance abuse and mortality is more than 100 per annum. The products abused are cheap and readily available despite legislation designed to limit supply. Volatile substance abuse is not illegal and only a minority of abusers are known to progress to heavy alcohol or illicit drug use. Prevention of abuse by education, not only of children but also of parents, teachers, retailers and health care workers, is important in limiting the problem. However, volatile substance abuse-related deaths are still increasing in the UK despite many measures aimed at prevention. Clinically, volatile substance abuse is characterised by a rapid onset of intoxication and rapid recovery. Euphoria and disinhibition may be followed by hallucinations, tinnitus, ataxia, confusion, nausea and vomiting. It is important not to further alarm the patient if signs of serious toxicity are present, since a cardiac arrest may be precipitated. Further exposure should be prevented and the patient resuscitated and given supplemental oxygen if necessary. Cardiac arrhythmias should be treated conventionally and respiratory failure managed supportively. Long term exposure to n-hexane is associated with the development of peripheral neuropathy, while prolonged abuse (notably of toluene or chlorinated solvents) can cause permanent damage to the central nervous system, heart, liver, kidney and lungs. Knowledge of the routes of absorption, distribution and excretion of volatile compounds, and of the rates governing these processes, is important in understanding the rate of onset, intensity and duration of intoxication, and rate of recovery after volatile substance abuse. In addition, such knowledge is helpful when the clinician is attempting to interpret the results of toxicological analyses performed on samples (blood, other tissues, urine) from such patients. Many volatile substances are partly metabolised, the metabolites being eliminated in exhaled air or in urine. Although metabolism normally results in detoxification, enhanced toxicity may also result as with carbon tetrachloride, chloroform, dichloromethane, n-hexane, trichloroethylene and possibly halothane
People
Injections
Anaesthesia
Nitrous oxide
Inhalational techniques
'The secularisation of pain'
Anaesthesia: rivalries and discoveries



Refs
and further reading

general-anaesthesia.com
HOME
HedWeb
Nootropics
erythroxylum-coca.com
Future Opioids
BLTC Research
MDMA/Ecstasy
Superhappiness?
Utopian Surgery?
The Good Drug Guide
The Abolitionist Project
The Hedonistic Imperative
The Reproductive Revolution
Critique of Huxley's Brave New World